Create Account | Sign In: Author or Forum

 
News  |  Journals  |  Conferences  |  Opinion  |  Articles  |  Forums  |  Twitter    
 
Category: Family Medicine | Geriatrics | Nursing | Pharmacy | Psychiatry | Emergency Medicine | News

Back to Health News

Antidepressants Might Raise Fall Risk in Nursing Homes

Last Updated: January 18, 2012.

 

Residents with dementia taking so-called SSRIs seem to be at higher risk of injury, study suggests

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
Residents with dementia taking so-called SSRIs seem to be at higher risk of injury, study suggests.

WEDNESDAY, Jan. 18 (HealthDay News) -- Antidepressants called selective serotonin reuptake inhibitors (SSRIs) are associated with an increased risk of falls in nursing home residents with dementia, a new study finds.

Researchers in the Netherlands analyzed data about daily prescription medicine use and falls among 248 nursing home residents with dementia. The dataset collected between Jan. 1, 2006 and Jan. 1, 2008 included 85,074 person-days.

Antidepressants were used on 13,729 days (16 percent), with SSRIs used on 11,105 of these days, the investigators found.

A total of 683 falls were experienced by 152 (61.5 percent) of the 248 nursing home residents, which works out to fall incidence of 2.9 falls per person-year. Thirty-eight residents had one fall but 114 had frequent falls.

Injury or death resulted from 220 of the falls: 10 were hip fractures, 11 were other types of fractures, and 198 were injuries such as sprains, bruises, swelling and open wounds. One person died after falling, according to the results.

The researchers found that the risk of having an injury-causing fall was three times higher for residents taking SSRIs than for those who didn't take the antidepressants. For example, the absolute daily risk of a fall was 0.28 percent for an 80-year-old woman taking a daily dose of an SSRI, compared with 0.09 percent for a woman the same age who didn't take an SSRI.

Similar increases in risk were found for both women and men of different ages, according to the study published Jan. 19 in the British Journal of Clinical Pharmacology.

"Our study also discovered that the risk of an injurious fall increased even more if the residents were also given hypnotic or sedative drugs as sleeping pills," lead author Carolyn Shanty Sterke, who works in the section of geriatric medicine at Erasmus University Medical Center in Rotterdam, said in a journal news release.

Falls are a major issue for nursing home residents with dementia, and one-third of falls among nursing home residents result in an injury, the study authors noted.

"Staff in residential homes are always concerned about reducing the chance of people falling and I think we should consider developing new treatment protocols that take into account the increased risk of falling that occurs when you give people SSRIs," Sterke said in the news release.

While the study uncovered an association between injury-causing falls and SSRI use, it did not prove a cause-and-effect relationship.

More information

The U.S. Centers for Disease Control and Prevention has more about falls in nursing homes.

SOURCE: British Journal of Clinical Pharmacology, news release, Jan. 18, 2012

Copyright © 2012 HealthDay. All rights reserved.


Previous: Some Women Can Go Longer Between Bone Checks: Study Next: Health Tip: Set an Exercise Schedule

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.